Münchausen syndrome is a mental illness, in which a person repeatedly acts as if he or she has a physical, emotional or cognitive disorder when, in truth, he or she has caused the symptoms. Although it has been described in the medical literature as “seeking attention” tool, Münchausen syndrome in this case report is also suspected to be the cause for drug addiction.
This was a 45-year-old male patient with multiple medical complains over the years, most of his complaints could not be explained on clinical or organic basis. We believe that his main goal was to justify his drug seeking behavior and to obtain different forms of secondary gains and social security support. The patient was secretly abusing a cocktail of anticholinergic and narcotic drugs which we believe eventually led to his death. He claimed to have chronic headaches and back pain and caused self harm, such as intentionally opening the surgical wound over his pace-maker, in order to obtain narcotic analgesics. Moreover, he was secretly taking a beta-blocker without any prescription to deliberately induce bradycardia so that he could obtain atropine from the hospital.
This case report is important because missing the diagnosis of Münchausen’s syndrome possibly resulted in the inappropriate course of action in his treatment. There could have been some use of psychoanalysis and cognitive behavioural therapy or an addition of a selective serotonin reuptake inhibitor. Moreover, this case reports the abuse of beta blockers for the sake of causing bradycardia and seeking anticholinergic drugs. It is suggested that clinicians consider the specific motivation for drug abuse in all cases of factitious disorders such as Münchausen’s syndrome, and avoid any assumption that it has been carried out for the purpose of controlling genuine symptoms. Involvement of psychiatrists is strongly recommended.
The patient is a truck driver that has 7 siblings.
The history goes back to when the patient was 33 years old and presented to the cardiovascular department complaining of fainting episodes, described as syncope and sometimes convulsions. He was noted to have bradycardia and occasional 2nd degree Artioventricular node (AV) block. A pacemaker was placed for him but he continued to have the same spells.
The patient was seen by neurologists, diagnosed with epilepsy of generalized tonic-clonic seizure and started on anticonvulsant therapy with more than one drug and increasing doses (clonazepam 4mg x 3 and levitricetam 500mg x 3), but he continued to have his fainting spells.
Investigations that involved Computed Tomography (CT) scan, Electroencephalography (EEG) scan and Magnetic Resonance Imaging (MRI) studies of the head were normal.
When the patient was 41 years old he was admitted to the hospital repeatedly with Gastrointestinal (GI) symptoms and occasional hematoemesis. Endoscopy showed peptic reflux esophagitis and he admitted to ingesting detergents and caustic chemicals in a suicide attempt.
During his repeated hospital stay, he used to complain chronically of headaches and insomnia, requesting sedatives and analgesics; tramadol and codeine from the doctors and nurses. He also started to complain of back pain, again requiring regular large doses of analgesics including the aforementioned narcotics. Again, CT scan and MRI of the back were normal.
At the age of 43, he started to have an “unexplained” bradycardia and it was then felt that the pacemaker maybe was coming to an end of its life as he was getting more of his “fainting episodes”. The pace maker was changed, removed and had to be reinserted a few months later. After three months, the pacemaker wound site became infected (it seemed that the patient reopened the wound over the pacemaker himself), requiring prolonged intravenous antibiotic therapy. Thus, the pacemaker was removed because of infection. His baseline rhythm was sinus bradycardia, and it was discovered by the resident doctor that the patient was secretly taking beta blockers (bisoprolol). The resident noticed it in his drawer when asking him to see his medications and asked him about it and he said it was prescribed for him. So, to maintain his slow heart rate and retain the medical attention the patient was requesting atropine frequently from the nursing staff to “improve” his heart rhythm. Then, the author Saba Madae’en (MS) discovered by accident that the patient was also getting Artane® (trihexphenidyl) secretly from a friend over the phone.
The patient was seen by psychiatrists on many occasions and was labeled as having personality disorder, depression, self-harming attitudes and occasionally hysterical behavior. The patient tried to commit suicide twice, once by methanol and the other by a glue overdose (as reported in his medical file).
After the author Saba Madae’en (MS) had discovered the medical abuse case, she consulted the responsible physician and confronted the patient with his inappropriate use of drugs. The patient continued in his denial. The researcher found in the patient’s medical record a written request of help from the patient’s wife to the patient’s psychiatrist; she stated that the patient chronically left home for days and she did not know where he had been, as well as describing him as being abusive in their relationship. She added that “he doesn’t show any interest in asking about his kids”, that they don’t get money from him and that they do not have enough food to eat. The psychiatrist said that this is “a hard case to deal with as the patient cannot be trusted and is not cooperative”.
During that whole period of hospitalization, the patient was maintained regularly on: pethidine 50mg prn, codeine 60mg x 3, antihistamines such as chlorphenramine, and different anticonvulsants levitricetam 500mg x 3 and clonazepam 4mg x 3.
After a year and a half from the previous hospitalization, the patient was admitted to the Emergency Room (ER) with loss of consciousness. The patient received Cardiopulmonary Resuscitation (CPR), atropine and adrenaline immediately upon arrival as his Heart Rate (HR) was 25 bpm, Electrocardiogram (ECG) showed f Mobitz II 2nd degree AV block. The next day, the patient had a HR of 45 bpm and was given atropine 2mg IV, his HR rose to 60 bpm. One month later, the patient had a syncope attack with HR of 35 bpm. The patient complained of abdominal pain and was given hyoscyamine 10mg x 3. He also complained of constipation and was asked to stop tramadol but he refused. The patient was also given chlorpheniramine as he complained of itching. The patient was discharged and counseled about addiction of anticholinergics and narcotics.
The authors Saba Madae’en and Wazaify Mayyada read about the death of the patient in the newspaper at the age of 45. During his stay he had no visitors and it was not possible to contact any real next of kin in order to get more information. The telephone numbers he gave were out of service.
The diagnosis suspected for our patient, i.e., Münchausen’s syndrome presenting as beta blocker drug abuse in order to gain anticholinergic drugs of abuse rather than only seeking medical attention may represent a new variant of the syndrome. In light of this, clinicians should consider a range of specific motivations for the behaviour in all cases of clinically and organically unexplained illness, including the possibility of a factitious disorder such as Münchausen’s syndrome. Involvement of psychiatrists is strongly recommended. Other cases of Münchausen’s syndrome may present which could be identified and addressed more effectively if this approach were taken.
The authors declare that they have no competing interests.
Saba Madae’en and Wazaify Mayyada wrote the initial case report and commented on drafts of the paper. Jaber D carried out the literature search, contributed to the introduction and commented on drafts of the paper. Saba Madae’en carried out the detailed literature search on Münchausen’s syndrome and primarily wrote the discussion section of the paper. Bostamy B was the cardiologist responsible for the case, and edited drafts to produce the final version.
Because the patient, in this case died before the authors decided to publish it as a case report, it was not possible to obtain written informed consent from him. We believe this case report contains a worthwhile clinical lesson which could not be as effectively made in any other way.
Citation: Madae'en S, Bostamy B, Jaber D, Wazaify M (2015) Death of a Middle-Aged Man after Long Term Abuse of a Combination Anticholinergic, Beta Blockers and Narcotic Drugs: A Suspected Münchausen Syndrome Case Report. J Addict Addictv Disord 2: 007.
Copyright: © 2015 Madaeen S, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.